Alert archive / Kansas / River Flood Warnings in 2023
River Flood Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this river flood warning at Jul 9, 2023, 8:30 AM CDT for Meade County, Kansas. It was in force for 12 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2023, 8:30 AM CDT (13:30 UTC)
- Expired
- Jul 9, 2023, 8:23 PM CDT
- In force
- 12 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Meade County, KS
The radar
The Dodge City radar (KDDC), 96 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cimarron River (KS) near Forgan (FRGO2). The gauge peaked at 5.88 ft at Jul 9, 2023, 9:00 AM CDT.
- Action stage
- 4 ft
- Minor stage
- 5 ft
- Moderate stage
- 6 ft
- Major stage
- 7 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07156900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
493
WGUS43 KDDC 091330
FLWDDC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
830 AM CDT Sun Jul 9 2023
...The National Weather Service in Dodge City KS has issued a Flood
Warning for the following rivers in Kansas...
Cimarron River Near Forgan 8NNE affecting Meade County.
For the Cimarron River...including Forgan 8NNE...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 830 PM CDT.
&&
KSC119-100130-
/O.NEW.KDDC.FL.W.0004.230709T1330Z-230711T0300Z/
/FRGO2.1.ER.230709T1119Z.230709T1800Z.230710T2100Z.NO/
830 AM CDT Sun Jul 9 2023
...FLOOD WARNING IN EFFECT FROM THIS MORNING TO LATE TOMORROW
EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Cimarron River Near Forgan 8NNE.
* WHEN...From this morning to late tomorrow evening.
* IMPACTS...At 5.0 feet, Expect minor overflows of low lying banks
along the Cimarron River in southern Meade County on downstream
into Oklahoma.
* ADDITIONAL DETAILS...
- At 8:00 AM CDT Sunday the stage was 5.8 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:00 AM CDT Sunday was 5.8 feet.
- Forecast...The river is expected to rise to a crest of 5.8
feet this afternoon. It will then fall below flood stage
tomorrow afternoon.
- Flood stage is 5.0 feet.
- Flood History...This crest compares to a previous crest of
5.8 feet on 08/09/1967.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3706 10062 3702 10058 3702 10038 3700 10038
3700 10062
$$
UMSCHEID2 follow-up statements
032
WGUS83 KDDC 091858
FLSDDC
Flood Statement
National Weather Service Dodge City KS
158 PM CDT Sun Jul 9 2023
...The Flood Warning is extended for the following rivers in
Kansas...
Cimarron River Near Forgan 8NNE affecting Meade County.
For the Cimarron River...including Forgan 8NNE...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued late tonight at 200 AM CDT.
&&
KSC119-100700-
/O.EXT.KDDC.FL.W.0004.000000T0000Z-230713T0000Z/
/FRGO2.1.ER.230709T1119Z.230709T1430Z.230712T1800Z.NO/
158 PM CDT Sun Jul 9 2023
...FLOOD WARNING NOW IN EFFECT UNTIL WEDNESDAY EVENING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Cimarron River Near Forgan 8NNE.
* WHEN...Until Wednesday evening.
* IMPACTS...At 5.0 feet, Expect minor overflows of low lying banks
along the Cimarron River in southern Meade County on downstream
into Oklahoma.
* ADDITIONAL DETAILS...
- At 1:00 PM CDT Sunday the stage was 5.4 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 1:00 PM CDT Sunday was 5.9 feet.
- Forecast...The river will fall below flood stage tomorrow
morning to 4.9 feet early Tuesday afternoon. It will then
rise to flood stage early Wednesday afternoon. It will fall
for the remainder of the period.
- Flood stage is 5.0 feet.
- Flood History...This crest compares to a previous crest of
5.4 feet on 09/19/1969.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3706 10062 3702 10058 3702 10038 3700 10038
3700 10062
$$
FINCH247
WGUS83 KDDC 100123
FLSDDC
Flood Statement
National Weather Service Dodge City KS
823 PM CDT Sun Jul 9 2023
...The Flood Warning is cancelled for the following rivers in
Kansas...
Cimarron River Near Forgan 8NNE affecting Meade County.
KSC119-100230-
/O.CAN.KDDC.FL.W.0004.000000T0000Z-230710T0123Z/
/FRGO2.1.ER.230709T1119Z.230709T1430Z.000000T0000Z.NO/
823 PM CDT Sun Jul 9 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Cimarron River Near Forgan 8NNE.
* ADDITIONAL DETAILS...
- At 8:00 PM CDT Sunday the stage was 4.9 feet.
- Forecast...The river is expected to fall to 3.1 feet Friday
evening.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3706 10062 3702 10058 3702 10038 3700 10038
3700 10062
$$
RUSSELLWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at Jul 9, 4:17 AM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 9, 4:17 AM CDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 417 AM CDT Sun Jul 9 2023 ...Updated Aviation... .SHORT TERM...(Sunday and Monday) Issued at 1200 PM CDT Sun Jul 9 2023 Infrared satellite and KDDC radar at midnight display yet another impressive mesoscale convective system (MCS) exiting SW KS. Rapidly cooling cloud tops indicate this MCS is just beginning its life cycle tonight, but impacts from severe wind/hail and flooding are ending quickly as of midnight. Several reports of marginally severe outflow winds of 60-65 mph were noted. Trailing stratiform region of the MCS will gradually diminish southward through sunrise. MCS and most of its cirrus canopy are expected to clear into Oklahoma by Sunday morning. Weak northeast winds will prevail in response to weak high pressure settling southward out of Nebraska, with pleasant sunrise temperatures in the upper 50s at many locations. Sunday will feature beautiful weather, with light winds, plenty of sunshine and continued unseasonably mild afternoon temperatures, well below July normals. While surface moisture and dewpoints in the lower 60s will be maintained, courtesy of standing water and vegetation, instability is expected to be completely wiped out by the current MCS, with all zones dry and no chances of storms Sunday through Sunday night. Afternoon temperatures will continue to be well below normal for July, ranging from mid 70s south to mid 80s northeast. Winds will remain pleasantly light, trending southeast behind exiting weak high pressure. Strong warming is forecast for Monday, with all guidance warming the lower atmosphere substantially, back toward mid July normals. Height and thickness increases Monday are impressive, with 850 mb thermal fields increasing as much as 8C over Sunday. Raised inherited max temp grid several degrees to the 00z MAV guidance, with lower 90s common. Elevated south winds will return Monday, and the improved mixing will encourage the warmup. South winds will also assist strong moisture advection/mounting instability Monday afternoon, with lower 70s dewpoints supporting 1) MUCAPE as high as 4000 J/kg per 00z NAM and 2) apparent temperature/heat index approaching 100 degrees at max heating. There are no convective triggering mechanisms apparent through peak heating Monday, as such kept all grids dry (pop < 15%) through 7 pm. Convective potential is expected to increase across the northeast zones Monday night with the next MCS. Do not see the need for a heat advisory Monday, but normal July heat will feel abruptly different. .LONG TERM...(Tuesday through Saturday) Issued at 150 AM CDT Sun Jul 9 2023 Key Messages: -Hotter afternoons more typical of July expected. -Trend toward drier conditions Tuesday and Wednesday. -Rounds of mainly nocturnal rain/thunderstorms return Thursday through next weekend. Yet another MCS is expected to be ongoing at the start of the long term period Monday night/early Tuesday. Guidance has shown a persistent signal for this Monday night MCS, but since it may favor central Kansas and remain mostly east of the DDC CWA, kept the conservative low chance NBM pops favoring the eastern zones for now. SPC Day 2 15% severe wind/hail probability Monday would be most likely realized across the northeast zones as the MCS interacts with high instability Monday night. Models show a warming trend with climbing heights and thicknesses Tuesday and Wednesday, with a peak in the heat expected Wednesday afternoon. NBM max temperatures Wednesday in the mid 90s are reasonable, and agree with green vegetation, lack of downslope and high boundary layer moisture, most locations will fall short of 100 degrees again. That said, heat indices will be oppressive southeast zones, with dewpoints in the 70-75 range and heat indices near heat advisory criteria (105) across Barber county and vicinity Wednesday afternoon. Despite high instability, most grids are dry Tuesday and Wednesday with no convective triggering mechanisms apparent. This should provide a 2 day window of drying opportunity that some are looking for, although high humidity will slow evaporation rates. After its closest approach to SW KS Wednesday, the subtropical anticyclone will begin retrograding westward for the rest of the week, back to near the Four Corners 7 pm Thursday, with 00z ECMWF showing a 598 dm upper high all the way back to central California by Friday. This synoptic pattern would once again allow for enhanced WNWly flow aloft and the associated MCS train to resume. Thunderstorms are forecast to return late Thursday, as shown by 00z ECMWF and the latest NBM. Strong signals are noted in the guidance for significant QPF, strong MCSs, and potential for severe weather/flooding rain Friday into next weekend. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 417 AM CDT Sun Jul 9 2023 Radar imagery at 0915z showed the latest MCS departing through Oklahoma, with a few remaining rain showers near LBL. IFR/MVFR stratus is expected to fill in over the next several hours in the post MCS environment, with the lowest ceilings and most prevalent degraded flight categories at LBL/GCK. Stratus will diminish with heating, with all airports returning to VFR by no later than 18z Sun. Weak surface high pressure will deliver light winds through this period, at times variable in direction, at less than 10 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 80 60 90 67 / 10 0 0 20 GCK 78 60 88 65 / 10 0 10 20 EHA 75 62 93 63 / 10 10 10 10 LBL 76 61 88 64 / 10 10 10 10 HYS 82 62 92 67 / 10 0 0 30 P28 82 63 89 69 / 10 0 0 30 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until 2 PM CDT this afternoon for KSZ074>078-080-081- 084>090. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jul 9, 2:16 AM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 216 AM CDT Sun Jul 9 2023 KSZ030-031-043>046-061>066-074>081-084>090-100730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 216 AM CDT Sun Jul 9 2023 /116 AM MDT Sun Jul 9 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Sunday. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Friday. Another thunderstorm complex is expected to favor central Kansas Monday night, with more severe wind, hail and flooding potential favoring the eastern counties. Heat index values will approach or reach heat advisory criteria across southeast zones Wednesday afternoon. Rounds of mainly nocturnal thunderstorms will return Thursday through next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed Sunday. Turner
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:53 PM CDT | Special Weather Statement | DDC | Scott | 52 min |
| Jul 8, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 48 min |
| Jul 8, 8:41 PM CDT | Special Weather Statement | DDC | Hamilton, Kearny | 34 min |
| Jul 8, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Ness, Scott | 46 min |
| Jul 8, 9:06 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Scott | 39 min |
| Jul 8, 9:25 PM CDT | Special Weather Statement | DDC | Gray, Hodgeman | 35 min |
| Jul 8, 9:41 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny | 49 min |
| Jul 8, 10:01 PM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| Jul 8, 10:03 PM CDT | Flash Flood Warning | DDC | Hamilton | 4 hr |
| Jul 8, 10:04 PM CDT | Special Weather Statement | DDC | Ford, Gray | 41 min |
| Jul 8, 10:12 PM CDT | Areal Flood Advisory | DDC | Ford | 3 hr |
| Jul 8, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 47 min |
| Jul 8, 10:18 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Gray, Haskell, Meade, Seward, Stevens | 42 min |
| Jul 8, 10:27 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Meade | 63 min |
| Jul 8, 10:43 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Morton, Seward, Stevens | 47 min |
| Jul 8, 10:48 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton, Stevens | 42 min |
| Jul 8, 11:05 PM CDT | Areal Flood Advisory | DDC | Seward | 3 hr |
| Jul 8, 11:27 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward, Stevens | 15 min |
Nearby
River Flood Warnings in Kansas, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.